National Suicide Prevention Lifeline: 1-800-273-8255
As someone who has for five years, I have experienced the side effects of several antidepressant drugs. Lexapro was about the third antidepressant I was prescribed over the course of my treatment. According to my doctor, Lexapro works also to decrease patient’s anxiety levels. From my personal experience, the drug did not ease my depression enough for it to be worth living with the debilitating side effects. Lexapro is in the class of SSRI’s, (Selective Serotonin Re-uptake Inhibitors), and thus affects the brain’s serotonin levels in order to elevate mood and also to ease anxiety. I was on Lexapro for about six months. I experienced severe nausea for the first week, which subsided only slightly throughout six months of being on the medication. I also felt fatigued, which was frustrating because I was already fighting energy problems due to the depression.
While on Lexapro I felt numb much of the time, and my mind was hazy, as if my cognitive abilities (which have always been sharp) had slowed and dulled. I felt like I was losing myself. My personality seemed bland. Lexapro did relieve some of the most painful feelings of despair, but at the same time I was unable to experience joy as I once had. While , I was accustomed to being able to feel immense joy, but also extreme lows in which the depressed feelings were so powerful, my skin even hurt. So, while Lexapro did take the edge off the worst of the depressed feelings, it also stole from me the ability to feel pure joy, elation, or genuine happiness. I felt middle-of-the-road numb all of the time. I also suffered from night terrors that were so violent I would wake up in the morning sweating profusely and feeling exhausted. I felt I was living a double life; the night terrors were my second life in which my overly active brain could not seem to rest. I rarely felt re-charged or rested in the morning after fighting off demons all night. I also suffered sexual side effects, inability to achieve orgasm and loss of sex drive. Probably the scariest side effect of Lexapro that I experienced, however, was the trail vision.
First, over the course of my treatment and after trying various antidepressants and experiencing handfuls of side effects, it became clear that SSRI’s were not the right course of treatment for me. The majority of people suffering from depression do get quite a bit of relief from taking SSRI’s, but I found relief with other classes of antidepressants which affected my norepinephrine levels. What was happening to me while I was on SSRI’s was that I was suffering from Serotonin Syndrome, which accounted for the fatigue, numbness, etc. Second, I happen to be extremely sensitive to medications and usually suffer from quite a few side effects no matter what the medication is. For instance, when I take Motrin IB, it may even hurt my stomach if I have not eaten enough. So, other people may find they can ‘stomach’ the side effects of Lexapro better than I could. but it can be treated. Unfortunately, because there is no biological test to diagnose patients, it can be very difficult to treat. I urge those who are true sufferers not to give up hope, because there may be a medication out there to help you that you just have not tried yet.